Thunderstorm Wind, Allen
- When
- June 16, 3:44 PM CST
- Where
- Allen County, 2.73 mi W of Humboldt
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.820, -95.480
Wind gusts were estimated around 60 mph.
Low-level Moisture advection in concert with an upper level disturbance resulted in a cluster of strong to severe thunderstorms over Eastern Kansas during the late afternoon and early evening hours on the 16th. Wind gusts around 60 mph along with 3 to 4 inches of rainfall and localized flooding occurred in the Iola and Humboldt areas in Allen county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Low-level Moisture advection in concert with an upper level disturbance resulted in a cluster of strong to severe thunderstorms over Eastern Kansas during the late afternoon and early evening hours on the 16th. Wind gusts around 60 mph along with 3 to 4 inches of rainfall and localized flooding occurred in the Iola and Humboldt areas in Allen county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 16, 1:15 PM CST, 2 hours 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 215 PM CDT WED JUN 16 2010 .SYNOPSIS... UPPER LEVEL RAOB DATA/SATELLITE ANALYSIS THIS MORNING SHOWS A PERSISTENT TROUGH OVER THE PACIFIC COASTAL STATES...WHICH DOWNSTREAM OVER OUR REGION HAS PRODUCED A SOUTHWESTERLY FLOW REGIME. THIS CONTINUES TO RESULT IN AN ACTIVE WEATHER PATTERN...WITH REGULAR DISTURBANCES MOVING THROUGH THE FLOW ACROSS THE REGION. ONGOING STORMS ACROSS THE CWA CONTINUE TO FESTER IN AN AREA OF ISENTROPIC ASCENT AS NOTED ON THE 315K SURFACE. THESE SHOULD LAST FOR THE NEXT SEVERAL HOURS AND CAPE BECOMES MORE FAVORABLE FOR DEVELOPMENT. MAIN THREATS FOR SEVERE WEATHER WITH THIS IS LARGE HAIL AND WIND DAMAGE. SOUNDINGS FROM THIS MORNING AT KSGF AND KOUN BOTH SHOW SOME DRIER AIR IN THE LOWER LEVELS OF THE SOUNDING...WHEN MODIFIED FOR CURRENT CONDITIONS. 5 DAY MEANS OF THE 500 MB HEIGHTS SHOWS RIDGE BUILDING ACROSS THE PLAINS FOR THE NEXT WEEK. THIS WILL RESULT IN DECREASING PRECIPITATION CHANCES AND INCREASING TEMPERATURES. COOK && .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT. MAIN CHALLENGES ARE PRECIPITATION CHANCES. UNCERTAINTY IS MODERATE. EXPECT ONGOING CONVECTION TO CONTINUE AS THE ATMOSPHERE CONTINUES TO DESTABILIZE. HOWEVER...SPC MESO-ANALYSIS CONTINUES TO SHOW A LACK OF SURFACE MOISTURE FLUX CONVERGENCE...KEEPING THIS DEEP CONVERGENCE OVER NORTHERN KANSAS AND CENTRAL/NORTHERN OKLAHOMA. THEREFORE...NOT VERY CONFIDENCE IN WIDESPREAD SHOWERS AND THUNDERSTORMS THIS EVENING. ONCE DECOUPLING OCCURS THIS EVENING AND THE LOW LEVEL MOISTURE TRANSPORT BEGINS OVER THE HIGH PLAINS...EXPECT STORMS TO DEVELOP OVER THAT REGION. CORFIDI VECTORS AS WELL AS SIGNALS IN THE ISENTROPIC ASCENT FIELDS OF THE NAM-WRF /310K/ SHOW THE POTENTIAL FOR THESE STORMS TO MOVE OFF THE HIGH PLAINS AND INTO THE CWA. THEREFORE...HAVE INTRODUCED A CHANCE OF PRECIPITATION FOR TONIGHT. THURSDAY AND FRIDAY LOOK SIMILAR IN THAT THE TEMPERATURES SHOULD BE ON AN UPWARD TREND GIVEN THE RIDGE BUILDING IN THE UPPER LEVELS OF THE ATMOSPHERE OVER THE REGION. CONVECTION SHOULD BE DIURNALLY DRIVEN DURING THE AFTERNOON AND EVENING THESE DAYS. THIS AS A WEAK COLD FRONT MOVES IN LATE THURSDAY AND OVER THE FORECAST AREA FRIDAY BEFORE WASHING OUT. .LONG TERM...SATURDAY THROUGH WEDNESDAY. MAIN CHALLENGE IS TEMPERATURES. CONFIDENCE IS HIGH. RIDGE BUILDING DURING THIS PERIOD OF THE FORECAST WILL CAUSE TEMPERATURES TO BE WELL ABOVE NORMAL...APPROACHING 100 DEGREES. CONVECTIVE CHANCES REMAIN IN THE AREA WITH THE MEAN FLOW IS...BUT THE MEAN FLOW WILL BE WELL NORTH OF THE AREA. CONVECTIVE CHANCES ARE VERY SMALL. COOK && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCATTERED RAIN SHOWERS/STORMS WILL CONTINUE TO MOVE INTO SOUTHEAST KS OVER THE NEXT FEW HOURS. LINGERING RAIN SHOWERS COULD AFFECT KHUT/KICT...BUT THESE SHOULD BE SHORT LIVED AS SUBSIDENCE IN WAKE OF SYSTEM TAKES OVER. MAIN CONCERN IS SEEMINGLY FAVORABLE SYNOPTIC ENVIRONMENT FOR NOCTURAL CONVECTION ACROSS THE REGION TONIGHT AS RIPPLE IN UPPER FLOW CURRENTLY ALONG AZ/MEXICO BORDER SHORTWAVE TRAVERSES THE AREA. GIVEN MOISTURE/WARM AIR ADVECTION ALOFT TONIGHT...SEE LITTLE REASON WHY HIGH PLAINS THUNDERSTORM ACTIVITY WOULD NOT HOLD TOGETHER AND ROLL ACROSS ENTIRE AREA DURING THE CLIMATOLOGY FAVORED OVERNIGHT HOURS. HOWEVER GIVEN MODEL UNCERTAINTY...AND TIMING DIFFICULTIES...WILL LIMIT CURRENT FORECASTS TO CBS FOR NOW. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 94 73 95 / 40 30 10 10 HUTCHINSON 72 94 74 96 / 30 30 10 20 NEWTON 72 93 73 93 / 30 30 10 10 ELDORADO 69 93 72 93 / 40 30 10 10 WINFIELD-KWLD 72 94 74 93 / 40 30 10 10 RUSSELL 70 96 70 96 / 30 30 20 20 GREAT BEND 70 96 70 95 / 30 30 20 20 SALINA 72 94 73 97 / 30 30 20 20 MCPHERSON 70 94 71 95 / 30 30 10 20 COFFEYVILLE 73 92 74 94 / 70 20 10 10 CHANUTE 70 91 73 93 / 50 30 10 10 IOLA 70 91 73 93 / 40 30 10 10 PARSONS-KPPF 72 92 74 94 / 70 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT WED JUN 16 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-172015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 315 PM CDT WED JUN 16 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT RIVER FLOODING CONTINUES ACROSS PORTIONS OF SOUTH CENTRAL KANSAS...PLEASE REFER TO THE LATEST RIVER AND AREAL FLOOD WARNINGS AND STATEMENTS FOR MORE DETAILED INFORMATION. A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA THIS EVENING AND TONIGHT. THE MAIN CONCERN WILL BE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL MOVE INTO CENTRAL KANSAS THURSDAY...THEN STALL OVER THE REGION FRIDAY BEFORE DISSIPATING. THUNDERSTORMS ARE POSSIBLE IN THE AREAS NEAR THE FRONT. A FEW OF THESE COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WIND. TEMPERATURES WILL BE ON THE INCREASE THROUGH THE WEEKEND AND NEXT WEEK. THIS WILL PUSH HEAT INDICES TO 100 TO 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COOK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1247 PM CDT WED JUN 16 2010 KSZ093-094-161830- COWLEY-ELK- 1247 PM CDT WED JUN 16 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR COWLEY AND ELK COUNTIES... AT 1242 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES WEST OF GRENOLA...OR 22 MILES EAST OF WINFIELD...AND MOVING NORTHEAST AT 50 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COOK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 257 PM CDT WED JUN 16 2010 KSZ070-162030- GREENWOOD- 257 PM CDT WED JUN 16 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHEAST GREENWOOD COUNTY... AT 255 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF GRIDLEY...OR 18 MILES NORTHWEST OF YATES CENTER...AND MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL...AND 40 TO 50 MPH MPH ARE EXPECTED WITH THIS STORM. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. HOWERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT WED JUN 16 2010 KSZ100-162045- LABETTE- 315 PM CDT WED JUN 16 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEAST LABETTE COUNTY... AT 309 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR CHETOPA...OR 26 MILES SOUTHEAST OF PARSONS...AND MOVING NORTHEAST AT 20 MPH. DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS NEAR THE CHEROKEE COUNTY BORDER THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. HOWERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 340 PM CDT WED JUN 16 2010 KSZ071-162115- WOODSON- 340 PM CDT WED JUN 16 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WOODSON COUNTY... AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES WEST OF NEOSHO FALLS...OR 8 MILES NORTH OF YATES CENTER...AND MOVING NORTH AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. HOWERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 406 PM CDT WED JUN 16 2010 KSZ071-072-162130- ALLEN-WOODSON- 406 PM CDT WED JUN 16 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ALLEN AND WOODSON COUNTIES... AT 404 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF IOLA...AND MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. BILLINGS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 436 PM CDT WED JUN 16 2010 KSZ071-072-162215- ALLEN-WOODSON- 436 PM CDT WED JUN 16 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR ALLEN AND WOODSON COUNTIES... AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR HUMBOLDT...OR 5 MILES SOUTHWEST OF IOLA...AND MOVING NORTHEAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. BILLINGS
The Topeka radar (KTWX), 146 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
2 thunderstorm wind, 1 flood. Local standard time, as filed.
Wind gusts were estimated around 60 mph.
Very heavy rainfall ranging from 2 to nearly 4 inches fell across the county from the late afternoon into the mid evening hours. A trained spotter in Iola measured 3.55 inches of rain. Consequently, several main and rural roads were flooded across the county, including some street and yard flooding in Iola. Several inches of water inundated two outbuildings in Iola, and a residence crawl space was flooded. Flood related damages are rough estimates. The Iola Register contributed to this report.
Tree limbs measuring 4 inches in diameter were downed along Minnesota Road between County Road 2200 and 2400.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239007, 239008, 239006.